Does sleep deprivation contribute to obesity? Research increasingly shows that adequate sleep is very important for overall health and can have an important effect on body weight. While the amount of sleep per night varies from one person to another, the National Sleep Foundation states that adults sleeping less than 7 hours per night are a higher risk of gaining weight and having poorer general health.
Researches feel that people with inadequate sleep gain weight because of increased food intake and decreased energy expenditure. Lack of sleep disrupts a number of hormones that affect our hunger and desire to eat. This often can lead to increased cravings of energy dense, high carbohydrate foods. Less sleep also means more time and opportunities for eating and snacking. For some, the signs of fatigue, sleepiness and hunger are similar and might lead to more eating in an attempt to lessen the fatigue. Finally, sleep loss often leads to a general feeling of fatigue resulting in less physical activity.
The effects of inadequate sleep are clearly linked with increased body weight and can interfere with your attempts to loss excess weight.
Sleep apnea is a disorder characterized by pauses in breathing or periods of shallow breathing during sleep. In the most common form, the apnea follows loud snoring and there may be choking or snorting sounds as more normal breathing resumes. The end result is a very poor quality of sleep and sleep deprivation. The sleep apnea itself is often caused by being overweight, and the resulting poor sleep makes for more weight gain leading to a vicious cycle of more sleep disruption.
If you find you are fatigued during the day and have been told that you snore or even stop breathing in your sleep, you should talk to your doctor about this potential problem. One way to assess for problems is using the Epworth Sleepiness Scale.
Certain medications can contribute to modest weight gain and make weight loss more difficult. Consult your doctor for advice if you have any concerns.
Some over the counter medications like diphenhydramine found in Benadryl and in Tylenol PM can be a problem. When taken regularly for a long time, this medication can contribute to weight problems.
A number of prescription medications can also contribute weight gain or can interfere with weight loss success. Some beta blockers, especially the older ones like Metoprolol and Atenolol are most notorious for weight effects. Also some anti-depressant medications like Prozac, Zoloft and Paxil can be a problem. Certain anti-seizure medications and mood stabilizing drugs (most notoriously Depakote, Risperdal and Olanzapine) can cause weight gain. Birth control medications, in particular Depo-provera, and the related anti-inflammatory medication prednisone can impact weight gain. Finally, some of the anti-diabetes medications such as glyburide and glipizide as well as injected insulin are known contributors to weight problems.
Your doctor has prescribed medications based on your individual health concerns and problems. Some of these medications can be lifesaving! Under no circumstances should you change or stop any prescription medication without first consulting your doctor. Many medications have alternative choices that are unlikely to cause weight gain. Ask your doctor if this might be a path for you.